Blue Line

News
Three Northern Ontario cities have issued warnings to opioid drug users


February 2, 2021
By Canadian Press

Three different official agencies representing three different cities in Northern Ontario have all issued similar drug warnings in the past week.

The latest warning was a Twitter message from the North Bay Police that was posted Sunday afternoon.

“North Bay Police are warning the public we have had several medical related calls regarding suspected green fentanyl. Please use caution. For local services including help with addiction, please visit this Nipissing District website: https://sngnipissing.ca.”

Also issuing a warning was the Algoma Public Health and Sault Ste. Marie Paramedic Services, which put out a notice Saturday that there has been a rise in opioid-related EMS calls in their jurisdiction.

Advertisement

“Every week across Algoma we monitor suspected opioid poisonings, confirmed opioid poisonings and EMS responses to opioid poisoning events using three separate databases. We consider an alert to be triggered when we see counts above a certain limit that is calculated based on the previous 12 weeks of data,” said Jordan Robson, Epidemiologist at Algoma Public Health.

“Sault Ste. Marie Paramedic Service has noted an increase in opioid-related calls for the week of January 24 – 29, 2021” said Daniel Langevin, Deputy Chief Paramedic Services.

Street drugs can be mixed with dangerous substances, like fentanyl, that can cause opioid poisoning. You may not be able to taste, smell or see it, said the warning from the Sault, said the notice published online. The third notice this past week came from the Community Drug Strategy in Sudbury saying it has reports of a higher number of suspected opioid overdoses in the city along with the advisory “that street drugs may be cut or mixed with substances such as fentanyl or carfentanil”.

The notice said it could not confirm which strain of opioids was being used, but add that that it only takes a small amount to cause an overdose which can easily result in death.

“An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle. As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing or experience a seizure. Overdoses can be fatal,” said the Sudbury notice.

All three agencies published online advisories on how to avoid overdoses and to take advantage of free Naloxone treatments, which can reverse the effects of an overdose if used quickly and properly. Naloxone kits are free in Ontario.

This report by The Canadian Press was first published Feb. 1, 2021.